New York, 2020

Drought in New York, November 1 to 17, 2020

November 1 to 17, 2020 · NWS ALY · 2 events in 2 counties and zones

Lingering drought conditions from an abnormally dry summer continued into the month of November for northern Herkimer and the far western portion of Hamilton county. These areas were in D2, or severe drought, until the November 17 update downgraded these areas to D1, or moderate drought.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Lingering drought conditions from an abnormally dry summer continued into the month of November for northern Herkimer and the far western portion of Hamilton county. These areas were in D2, or severe drought, until the November 17 update downgraded these areas to D1, or moderate drought. Precipitation totals of 3 to 5 inches fell across northern Hamilton and Herkimer counties during the entire month of November, allowing the severe drought to be downgraded during the middle part of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Oct 31, 11:56 PM EST, 4 minutes earlier.

Area forecast discussion, Oct 31, 11:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1256 AM EDT Sun Nov 1 2020

.SYNOPSIS...
High pressure will bring fair but chilly conditions tonight.
Winds will increase out of the south with rain showers
developing Sunday afternoon ahead of a cold front and associated
strong upper level disturbance that will approach from the
Great Lakes/southern Canada. Rain changes over to snow late
Sunday night behind the passage of the cold front. Monday into
Tuesday will be wintry, with blustery conditions and scattered
snow showers. Cold temperatures linger into Tuesday, before
milder temperatures return for the mid to late week period.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1 AM EDT, area of low clouds continues expanding northward
into the mid Hudson Valley, NW CT and southern Berkshires, with
additional patchy clouds across portions of the eastern
Catskills and SW Adirondacks.

The clouds should continue increasing for SE areas through
daybreak, with some expansion possible into the Capital Region
and southern VT expected, along with additional expansion of the
clouds across the southern Adirondacks.

Temperatures, after taking a quick tumble after sunset,
generally held steady or even have risen a few degrees,
especially across western New England. A tightening pressure
gradient tonight and increasing cloud coverage will put a lid
on the temperatures dropping much more, with temperatures
possibly rising a few degrees from current levels by daybreak.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
A dynamic weather situation is on tab for the short term period as a
vigorous, negatively tilting 996 hpa storm system and associated
upper trough north of the Great Lakes Region over southern Ontario
approaches. In all, this has the potential to bring multiple weather
hazards including 1) more winter weather with rain changing over to
snow, 2) plenty of wind/kinematics, and 3) a sharp cooldown.

This potent storm system will come packed with an array of
atmospheric dynamics. To start off, the forecast area will be placed
on the left exit region of a 100-110 kt 250mb jet max ahead of the
aforementioned 996 hpa storm system and upper level vorticity
maximum. This will effectively promote upper vertical motion/UVM and
positive vorticity advection/+PVA over the region. The kinematics
associated with this storm system are also pretty impressive as it
will be coming with a near 1,900 mile wide wind field that will
bring breezy/blustery veering and backing winds on both the storm's
front side (warm sector) and backside (cold sector), respectively.
To put into perspective the magnitude of these winds, the NAEFS is
suggesting both zonal and meridional winds to be 2-4 STDEVS above
normal. Taking a sample of winds aloft by a suite of deterministic
models including the EC/GFS/CMC/NAM, our forecast area will be
sitting underneath the vicinity of a 90-110+ kt 250 mb jet and a 70-
90 kt 500 mb jet. Sampled 850 mb winds ranged between 30-50+ kts
Sunday-Monday. Given that we'll likely have moderate to strong
momentum transfer allowing us to mix up to 800 mb (especially on
Monday), these winds could very well translate down to the surface.
Furthermore, channeling down the Mohawk Valley into the Hudson
Valley, we could see winds reaching Wind Advisory criteria across
the River Valleys and higher elevations (especially the higher area
such as the Catskills and the Berkshires) particularly on Monday.
The strength of the upper trough will also be strong with
geopotential heights on the order of 2-4 STDEVS above normal.

So as we start off the period on Sunday, winds will increase out of
the southwest during the afternoon hours ahead of fast moving
trailing cold front associated with the aforementioned storm system.
This will allow for isentropic lifting and therefore a corridor,
albeit narrow corridor, of temperature and moisture advection to
take place. 850 mb temperatures are expected to go from around 0C to
as much as +4C from morning into the afternoon. This could translate
to temperatures climbing into the upper 40s north to lower 50s
south. Magnitude of warming will depend on if we see any breaks in
the sun early in the day and precise timing of rainfall. Dewpoint
temperatures are progged to go from 30F in the morning to 40F in the
afternoon. Isentropic lifting along with upward vertical motion/UVM
and positive vorticity advection/+PVA (QG Forcing) discussed above,
will support widespread showers to develop ahead of the cold front
and overspread the forecast area from southwest to northeast during
the day on Sunday. As mentioned, plenty of kinematics will be in
place with this storm system. That said, we could see sustained
winds of 10-20 mph on Sunday gusting 30-40 mph especially in the
north to south oriented Hudson Valley. This will include the Capital
Region.

Things get a bit more interesting Sunday evening into Monday after
the passage of the cold front. There are a couple of things to
mention here. First will be the wall of cold air behind the fropa.
Strong cold air advection/CAA on strong northwest winds will take
place Sunday night into Monday. Modeled sounding profiles depict an
expanded column of cold air with temperature and freezing levels
dropping Sunday night into Monday. This will result in rain changing
over to some scattered snow showers across the forecast area. The
second thing coinciding with the drop in temperatures and transition
from rain to snow during this time period will be the potential for
cyclogenesis to take place as some forecast models continue to
advertise a secondary low pressure area developing near or just off
the East Coast of New England. This secondary low pressure area is
triggered by strong QG forcing with strong PVA ahead of a vort max
as well as the region being on the left exit region of a 100-110 kt
jet streak overhead. As the negatively tilted vort max/upper trough
strengthens and eventually becomes closed, additional atmospheric
dynamics will also strengthen which would allow for this secondary
low to deepen near or just of the East Coast of New England into
vicinity of Maine/New Brunswick.

On Monday, the powerhouse upper trough closes off to our northeast,
but behind it will be a sharply colder airmass and tighter pressure
gradients in place that will raise the risks for some instability
and lake enhanced snowfall as well as the potential for gusty winds.
Snow will be most prevalent across the SW Adirondacks of Herkimer
and Hamilton counties, the western Mohawk Valley, Schoharie County,
and the eastern Catskills. In these areas, moderate snowfall amounts
are possible and if lake effect/instability snow shower trends
continue in the models, will need to issue winter weather advisory
headlines. Backing west/northwest winds could gust up to 50 mph on
Monday particularly across the Mohawk Valley into the Capital
District and into the Berkshires. Should these trends in the models
continue, wind advisories will need to be issued.

On Monday night, another quick hitting shortwave riding along a
powerful 120-140 kt jet streak will move into the region. This has
the potential to bring additional snow to the region Monday night
into Tuesday. Model trends have been consistent with this idea. This
has the potential to bring additional accumulating snowfall into the
forecast area with the SW Adirondacks of Herkimer and Hamilton
counties, the western Mohawk Valley, Schoharie County, eastern
Catskills, as well as the southern Greens and Berkshires most
favored to see the highest accumulations. Right now expecting light
to moderate accumulations into Tuesday morning.

Snow should come to an end before noontime Tuesday with tranquil
conditions returning to the area for the rest of the day on Tuesday
as high pressure builds in from the west.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The long term period will consist of zonal mid-level flow, a nearly
stationary area of surface high pressure centered across the mid-
Atlantic and rising 850 hPa temperatures. This will result in a
prolonged period of dry weather under a partly to mostly clear sky.
Any disturbances are expected to stay to our north across southern
Canada during this time, so no precipitation is expected. General
wind flow is south to southwesterly, which will aid in the gradual
warming trend.

High temperatures are expected to start out near normal (50s valleys
and 40s higher terrain) but trend upward through the period,
reaching the 60s in the valleys and 50s in the higher terrain. Low
temperatures will start out in the teens and 20s, but also trend
upward into the 30s and 40s.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR conditions will prevail through tonight, then trend toward
MVFR with perhaps some IFR for Sunday.

For the remainder of tonight, skies will remain mostly clear.
There could be a period of MVFR CIGS at KPOU as some clouds
drift north around the departing high.

For Sunday, a cold front will approach the region. Clouds will
be on the increase Sunday with CIGS remaining mostly VFR through
the morning. Rain will overspread the TAF sites by 3pm or so,
bringing MVFR CIGS to most terminals, although expecting IFR at
KPSF.

Winds will be gusty ahead of the front, particularly at KALB
where gusts are forecast to reach 25kts Sunday afternoon.

Outlook...

Sunday Night: High Operational Impact. Breezy. Likely SHRA...SHSN.
Monday: Moderate Operational Impact. Windy. Chance of SHSN.
Monday Night: Moderate Operational Impact. Windy. Chance of SHSN.
Tuesday: Low Operational Impact. Breezy. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Fair and chilly conditions are expected through tonight.
Southerly winds will increase Sunday ahead of a strong cold
front. Rain showers will develop in the afternoon. Rain showers
will change over to some snow showers behind the cold front
Sunday night into Monday. Monday through Tuesday will feature
cold and blustery conditions with some snow showers.

&&

.HYDROLOGY...
Fair and chilly through tonight with high pressure overhead.
Next chance for precipitation will come Sunday afternoon into
Monday as a low pressure system approaches and moves across the
region. Precipitation will be in the form of rain showers
Sunday afternoon before changing to snow showers late Sunday
night. Scattered snow showers are anticipated Monday into
Tuesday.

Total rainfall amounts Sunday afternoon-night should generally
range from 0.25"-0.50." These amounts should have minimal
impacts on areas rivers/streams.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Evbuoma
NEAR TERM...Evbuoma/KL/OKeefe
SHORT TERM...Evbuoma
LONG TERM...Rathbun
AVIATION...OKeefe
FIRE WEATHER...Evbuoma
HYDROLOGY...Evbuoma
CLIMATE...
Hazardous weather outlook, Oct 31, 3:02 PM EST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
402 PM EDT Sat Oct 31 2020

MAZ001-025-NYZ032-033-038-054-061-VTZ013-014-011230-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Eastern Rensselaer-Eastern Columbia-Bennington-
Western Windham-
402 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for western Massachusetts, for
Herkimer, Hamilton Counties and the central Taconics of eastern New
York, and for Bennington and western Windham Counties of southern
Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong west to northwest winds are expected Monday, with gusts of 35
to 50 mph. Should confidence for wind gusts above 45 mph increase,
then wind advisories would be issued.

In the wake of a cold front, numerous snow showers are expected
Monday and Monday night. Where snow showers are most persistent,
locally moderate snowfall accumulations will be possible. Should the
potential for moderate snowfall accumulations increase, then winter
weather advisories would be issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-NYZ039>043-047>053-058>060-063>066-082>084-VTZ015-011230-
Northern Litchfield-Southern Litchfield-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Eastern Windham-
402 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
eastern New York excluding Herkimer and Hamilton Counties and the
central Taconics, and for eastern Windham County in southern
Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong west to northwest winds are expected Monday, with gusts of 35
to 50 mph. Should confidence for wind gusts above 45 mph increase,
then wind advisories would be issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ATE/OKeefe

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Northern Herkimer

When
November 1, 12:00 AM EST to November 17, 7:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
Drought Monitor
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Drought, Hamilton

When
November 1, 12:00 AM EST to November 17, 7:00 AM EST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927402, 927403.